We herein report the first case of immunosuppression-associated thrombotic microangiopathy (TMA) in which an extrarenal graft was primarily affected by the characteristic microvascular lesions. Although TMA is a well-known complication of cyclosporine (CSA) or tacrolimus therapy in renal and extrarenal (liver, heart, lung) transplant recipients, the kidney (transplanted or native) is typically the site primarily affected. We describe a combined liver-small bowel transplant recipient who developed tacrolimus-associated TMA that affected both her transplanted small bowel and her native kidneys. Involvement of the bowel, with evidence of microvascular occlusion on biopsy, led to the development of ischemic mucosal ulcers and eventual bowel perforation. Involvement of the kidney manifested with a doubling of the recipient's baseline serum creatinine level. Significant lowering of the tacrolimus dose resulted in healing of the small bowel ulcers and return to her baseline level of renal function. Therefore, it is important to note that, in transplant recipients, TMA with microvascular occlusion may affect extrarenal sites. In small bowel transplant recipients, the result might be ischemic ulcers in the graft and eventual bowel perforation.
|Original language||English (US)|
|Number of pages||2|
|State||Published - Dec 1 1998|
- Combined liver-small bowel transplantation
- Hemolytic uremic syndrome
- Thrombotic microangiopathy
ASJC Scopus subject areas